Oklahoma, 2025Hail in Oklahoma, April 23, 2025
April 23, 2025 · NWS AMA · 3 events in 1 county or zone
Thunderstorms developed during the afternoon hours of April 23rd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to golfball size in the Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon hours of April 23rd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to golfball size in the Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 5:22 PM CST, 1 hour 29 minutes earlier. Its key messages:
- Issued at 203 PM CDT Wed Apr 23 2025
- Low chance for thunderstorms in the combined Panhandles this afternoon and through the evening. This includes severe thunderstorms that can produce large hail and damaging winds.
- Another low chance for thunderstorms Thursday afternoon and evening that can turn severe.
Area forecast discussion, Apr 23, 5:22 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 PM CDT Wed Apr 23 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 203 PM CDT Wed Apr 23 2025
- Low chance for thunderstorms in the combined Panhandles this
afternoon and through the evening. This includes severe
thunderstorms that can produce large hail and damaging winds.
- Another low chance for thunderstorms Thursday afternoon and
evening that can turn severe.
&&
.SHORT TERM ...
(This evening through Thursday night)
Issued at 203 PM CDT Wed Apr 23 2025
A dynamic atmosphere remains across the panhandles as low level
moisture continues to stream in from the Gulf. This moisture is
spread across the whole of the panhandles today and even further
west to the NM mountains. This lowers the chance that a dryline
will form today as the chance that dry air pushes far enough east
to the panhandles is low. This is a big issue for flaring
surface based thunderstorms today as it nixes a much needed
forcing mechanism. As it stand the atmosphere is conditional very
unstable with 2000-3000 J/Kg of available cap. This is seen
through a few high based thunderstorms that have managed to form
in NE OK panhandle from limited mid level moisture. The low level
moisture is cut off from this cape by subsidence and a cap.
Without a dryline we have to turn to other features that could
overcome the cap to initiate surface based convection. The most
likely is daytime warming which if it can hit the low 80s would
overwhelm the cap and initiate thunderstorms. The other feature is
a thermal gradient produced from the differential heating of the
clouded areas and sunny areas during this morning. This gradient
if it tightens could form a density gradient to add additional
lift breaking the cap. Barring these the only other feature is a
passing upper level trough that may add a little ascent to the
atmosphere today that would allow thunderstorms to flair. All in
all none of these features are slam dunk for causing surface based
thunderstorms so this makes the chance of any surface based
thunderstorms this afternoon and evening low. The timing for the
formation of any surface based thunderstorms is late this
afternoon and evening when the aforementioned features reach
there respective greatest extent. However, since the atmosphere
is so unstable any surface based storm that manages to form will
have a high chance of becoming severe. The wind profiles suggest
that these storms will become supercells producing large hail and
damaging winds. The low level wind fields are not really that
supportive of any tornadic formation but these cannot be fully
ruled out. Any surface thunderstorm that does manage to form has a
moderate chance of continuing through the evening and into the
overnight hours, so long as it doesn't become separated from the
low level moisture.
Thursday there is a moderate-high chance that the dry air will
push into the central portions of the panhandles. This will setup
a dryline N to S over central portions of the panhandles. The
dryline has a moderate chance of surging eastward during the
afternoon and evening hours which will act as the initiation
mechanism for thunderstorm development. Similar to today the
environment is conditionally unstable with 2000-3000 J/Kg which
will support strong to severe thunderstorms. The dynamics will
allow for the thunderstorms that form to become supercells
supporting large hail and damaging winds. The atmosphere is not
supportive of tornado formation but these cannot be fully ruled
out. Once these storms form they are likely to be progressive and
push east into OK proper by the later evening hours. Bottom line
is Thursday is just like today but will have the presences of the
dry line that will make the formation of thunderstorms more likely
than today.
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 203 PM CDT Wed Apr 23 2025
Friday through Sunday there is a high chance for an closed low
weather system to swing across western CONUS as it first
approaches then passes across the southern plains. This will serve
to draw even more low level Gulf moisture across the panhandles.
This moisture when combined with the broad instability of the
weather system will have a high chance of producing rain showers
and thunderstorms. The amount of overturning within such an
environment would only allow for a very low chance that any
thunderstorm could become strong much less severe. While there is
a high chance for rain the amount of rainfall will have a
moderate- high chance of remaining under an inch. The exception is
areas that see heavier rainfall from the embedded thunderstorms
which would see locally high amounts. Under the cloudy skies the
temperatures have a high chance of cooling with highs dropping to
the 60s to low 70s for Friday and Saturday. These temperatures
only begin to warm again on Sunday as this weather system departs
leaving behind drier sunnier conditions. The drier conditions have
a moderate chance of persisting through Wednesday as flow from the
Gulf remains cut off. While it may be drier some lingering
moisture and a persistent upper level trough will have a low
chance of flaring isolated rain showers if not thunderstorm.
These would most likely occur during the later afternoon to
evening when daytime heating provides the most lift.
SH
&&
.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Wed Apr 23 2025
VFR conditions expected throughout the 00Z conditions through the
majority of the TAF period. The only exception could be for KAMA
where a TEMPO group from 01-03Z has been added for TS potential
with erratic winds possible. Otherwise, winds will generally be
out of the south anbd southwest at 10-20 kts with higher gusts at
times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 55 83 53 70 / 20 30 20 50
Beaver OK 54 81 49 63 / 40 60 50 50
Boise City OK 49 80 46 60 / 20 20 20 40
Borger TX 57 86 53 69 / 20 30 20 50
Boys Ranch TX 57 86 52 69 / 20 20 20 40
Canyon TX 55 83 53 72 / 20 30 20 40
Clarendon TX 56 80 55 72 / 30 60 30 50
Dalhart TX 50 84 47 64 / 20 10 10 30
Guymon OK 52 83 47 63 / 30 40 20 40
Hereford TX 54 84 52 75 / 20 20 20 40
Lipscomb TX 55 80 52 64 / 40 60 40 50
Pampa TX 55 81 53 66 / 30 40 30 50
Shamrock TX 56 80 55 70 / 40 50 40 50
Wellington TX 57 80 56 74 / 40 50 40 60
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...98
LONG TERM....98
AVIATION...29
Hazardous weather outlook, Apr 23, 1:12 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
212 PM CDT Wed Apr 23 2025
OKZ001>003-TXZ001>020-317-240715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
212 PM CDT Wed Apr 23 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Low chance for afternoon to evening thunderstorms. Some of these
thunderstorms can be strong to severe with large hail and damaging
winds being the main threats. Low chance for localized flooding
from the thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Low chance for thunderstorms during Thursday afternoon and evening
along a dry line. Some of these may be strong to severe with large
hail and damaging winds being the main threat. Further rain
showers and thunderstorms this weekend. Low chance that any of
these produce localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 23, 4:57 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
557 PM CDT Wed Apr 23 2025
TXZ006-007-232345-
Hartley TX-Moore TX-
557 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOORE AND EASTERN
HARTLEY COUNTIES THROUGH 645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Channing, or 24 miles south of Dalhart, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hartley and Dalhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
&&
LAT...LON 3605 10256 3606 10247 3594 10208 3562 10247
3562 10261 3567 10271
TIME...MOT...LOC 2257Z 215DEG 20KT 3570 10256
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Apr 23, 5:44 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
644 PM CDT Wed Apr 23 2025
TXZ007-011-012-240015-
Potter TX-Moore TX-Oldham TX-
644 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN OLDHAM...POTTER AND
SOUTHWESTERN MOORE COUNTIES THROUGH 715 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bushland, or 8 miles northwest of Amarillo, moving
north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boys Ranch, Valley De Oro, and Amarillo.
This includes Interstate 40 between mile markers 63 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3527 10234 3563 10223 3563 10216 3566 10216
3557 10170 3518 10187 3518 10194
TIME...MOT...LOC 2344Z 193DEG 30KT 3527 10197
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMLocal storm report, Apr 23, 6:08 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
708 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Hail Hartley 35.89N 102.40W
04/23/2025 E1.00 Inch Hartley TX Public
Picture submitted via social media.
&&
PAVLocal storm report, Apr 23, 6:42 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
742 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 17 NNE Gruver 36.49N 101.35W
04/23/2025 E1.00 Inch Hansford TX Public
Video sent on social media of a few inches
of accumulated hail with the largest
hailstone around the size of a quarter.
&&
PAVLocal storm report, Apr 23, 6:46 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
746 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Non-Tstm Wnd Gst 2 N Stinnett 35.84N 101.45W
04/23/2025 M59 MPH Hutchinson TX Mesonet
&&
PAVLocal storm report, Apr 23, 6:47 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
747 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst 2 N Stinnett 35.84N 101.45W
04/23/2025 M59 MPH Hutchinson TX Mesonet
&&
PAVHail, Texas
- When
- April 23, 6:51 PM CST to 7:06 PM CST
- Where
- Texas County, Hardesty to 0.55 mi E of Hardesty
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -101.200
Half dollar to golfball size hail fell across Hardesty.
Hail, Texas
- When
- April 23, 7:15 PM CST
- Where
- Texas County, 5.53 mi N of Guymon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.760, -101.480
Hail, Texas
- When
- April 23, 7:54 PM CST
- Where
- Texas County, 0.69 mi N of Guymon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.690, -101.480
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Pennsylvania, April 23 to 30, 2025$1.1 million · 1 event
- Hail and Damaging Winds in Georgia, April 23 to 27, 2025$125,000 · 65 kt wind · 6 events
- Flash Flooding and Hail in Texas, April 23 to 24, 2025$57,000 · 1 in hail · 16 events
- Flash Flood and Hail in Mississippi, April 23, 2025$30,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Iowa, April 23, 20251.5 in hail · 15 events
- Hail and Damaging Winds in Kansas, April 23, 20252 in hail · 14 events
- Hail and Damaging Winds in Kansas, April 23, 2025$500 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Kansas, April 23, 20252 in hail · 10 events
- Hail and Damaging Winds in Colorado, April 23, 20252.5 in hail · 9 events
- Flash Flood and Hail in Texas, April 23, 20253.5 in hail · 9 events
- Dust Storm and Hail in New Mexico, April 23, 20251.75 in hail · 7 events
- Hail in North Carolina, April 23, 20251.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256357, 1256362, 1256363.